Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Chicago, IL

May 7, 2004Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at May 7, 2004, 7:56 AM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 7:56 AM EST (12:56 UTC)
Expired
May 7, 2004, 8:45 AM EST
In force
49 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 071256
SVRLOT
INC007-073-111-071345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
755 AM CDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA
  JASPER COUNTY IN NORTHWEST INDIANA

* UNTIL 845 AM CDT

* AT 755 AM CDT SEVERE THUNDERSTORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 17 MILES WEST OF WHEATFIELD TO EARL PARK...OR
  ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF LOWELL TO 7 MILES
  SOUTH OF KENTLAND...MOVING EAST AT 35 MPH.

THIS LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING...
PENNY SIZE HAIL AND WINDS TO 60 TO 75 MPH ARE EXPECTED WITH THIS STORM...WHICH 
CAN KNOCK DOWN TREE LIMBS AND POWER LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK 
STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY.

LAT...LON 4116 8745 4059 8746 4060 8712 4085 8712
          4095 8695 4120 8696
$$

05

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:20 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 7, 6:20 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
620 AM CDT FRI MAY 7 2004

.DISCUSSION FOR MORNING FORECASTS...
SHALLOW SURFACE FRONT HAS MOVED TO A GBG-IKK-TOL LINE AT 07Z. FRONT
EXPECTED TO CONTINUE INTO CENTRAL IL TODAY BEFORE RETURNING NORTH
LATER TONIGHT AND SATURDAY. NOCTURNAL ELEVATED CONVECTION OCCURRING
WELL NORTH OF SURFACE BOUNDARY. EXPECT THIS ACTIVITY TO DIMINISH
SOME AFTER SUNRISE. ACTIVITY SHOULD REFOCUS OVER IA/SRN MN BY THIS
EVENING AND SPREAD EAST INTO SRN WIS AND NRN IL TONIGHT. SURFACE
FRONT WILL CONTINUE TO SLIDE BACK AND FORTH ACROSS THE FORECAST AREA
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WITH A CHANCE OF
THUNDERSTORMS ABOUT DAILY.

TEMPERATURES WILL BE A REAL CHALLENGE. NORTHEAST FLOW SHOULD KEEP
TEMPERATURES MUCH COOLER OVER MOST OF NORTHERN IL AND NW IN
TODAY...ESPECIALLY NEAR THE LAKE. FRONT RETURNS NORTH SATURDAY BUT
MAY HANG UP ALONG THE WIS BORDER AND KEEP LAKE INFLUENCE GOING AT
LEAST THROUGH THE NORTH SUBURBS. POTENTIAL FOR BIG TEMPERATURE
CONTRASTS ACROSS THE CHICAGO METRO AREA. AS SURFACE WAVE MOVES INTO
UPPER MISSISSIPPI VALLEY SUNDAY...WARM AIR SHOULD SURGE NORTH OF
CHICAGO. FRONT TO SAG SOUTH AGAIN MONDAY WITH COOLER
TEMPERATURES...AGAIN ESPECIALLY NEAR THE LAKE...THEN REBOUNDING
AGAIN MID WEEK AHEAD OF NEXT WAVE.

&&

.DISCUSSION FOR 12Z TAFS...
IN THE SHORT TERM...OVERNIGHT CLUSTER OF THUNDERSTORMS AND RAIN IS
CURRENTLY PASSING THROUGH THE TERMINALS. THE -TSRA AND SHRA ARE
EXPECTED TO CLEAR THE TERMINALS BY 14Z. THE COLD FRONT THAT CAME
THROUGH THE TERMINALS LAST NIGHT IS EXPECTED TO BECOME STATIONARY
SOUTH OF THE REGION BEFORE RETREATING NORTHWARD LATER TODAY. AN ABUNDANT
MIDLEVEL DECK IS EXPECTED TO PERSIST TODAY WITH NORTHEAST WINDS AROUND
12 TO 15 KTS. AS THE FRONT BEGINS TO SLOWLY MOVE NORTH, SFC WINDS
WILL VEER SLOWLY TO THE SOUTHEAST LATE IN THE DAY. VFR CONDITIONS
ARE EXPECTED THROUGH TONIGHT. AS FOR PRECIP...OUTSIDE OF THE CURRENT
MORNING CONVECTION ONLY ISOLATED SHOWERS ARE EXPECTED TODAY. LATE
TONIGHT A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF NRN
IOWA AND ACROSS NRN IL/SRN WI. LATEST GUIDANCE SUGGESTS THE BULK
OF THE ACTIVITY SHOULD REMAIN ACROSS SRN WI. HOWEVER...ENOUGH
UNCERTAINTY EXISTS TO WARRANT A PROB30 FOR SHRA AFTER 05Z TONIGHT.

AEP

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY TODAY IL AND IN SHORES.
Hazardous weather outlook, May 7, 6:00 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI MAY 7 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-081100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT FRI MAY 7 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
LASALLE...GRUNDY...KANKAKEE...LIVINGSTON...FORD...AND IROQUOIS
COUNTIES UNTIL 900 AM CDT. THERE IS THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS.

THERE IS A SLIGHT RISK FOR MORE SEVERE STORMS TONIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER NEBRASKA AND IOWA THIS AFTERNOON AND
EVENING AND MOVE EAST ACROSS SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS AND INDIANA TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY NORTH OF I-80. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS SUNDAY AND SUNDAY NIGHT NORTHWEST OF A LINE FROM POLO
TO FOX LAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY THROUGH THE WEEKEND.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-081100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CDT FRI MAY 7 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

STRONG NORTHEAST WINDS WILL CREATE HAZARDOUS WAVES FOR SMALL
CRAFT ALONG THE ILLINOIS AND INDIANA SHORES OF LAKE MICHIGAN. A
SMALL CRAFT ADVISORY IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

ALLSOPP

In the hours before

Local storm report, May 7, 6:09 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
609 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             OTTAWA                  41.35N 88.84W
05/07/2004  1.00 INCH        LA SALLE           IL   PUBLIC

&&

KRAUSE
Local storm report, May 7, 6:30 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
630 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 AM     HAIL             DANA                    40.96N 88.95W
05/07/2004  0.75 INCH        LA SALLE           IL   FIRE DEPT/RESCUE

&&

KRAUSE
Local storm report, May 7, 6:43 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
643 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 AM     HAIL             2 W LONG POINT          41.00N 88.93W
05/07/2004  1.00 INCH        LIVINGSTON         IL   EMERGENCY MNGR

&&

KRAUSE
Local storm report, May 7, 7:22 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
722 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     STREATOR                41.13N 88.83W
05/07/2004                   LA SALLE           IL   TRAINED SPOTTER

            ROOF/STRUCTURAL DAMAGE. ROOF SKIRTING ON TRI-LEVEL HOME
            BLOWN OFF.

&&

KRAUSE
Local storm report, May 7, 7:41 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
741 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     OREGON                  42.01N 89.34W
05/07/2004                   OGLE               IL   EMERGENCY MNGR

            TREES DOWN. TREES REPORTED DOWN ON VECHILES AND ON ROADS.

&&

KRAUSE

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:33 PM ESTSevere Thunderstorm WarningLOTLake27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.